Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


G'day from oz
Apr 2, 2006

G'day Doc!

You are a really top bloke! Quick question from down under! Recently diagnosed HIV pos. Am a student at Uni. CD4 267, VL 150000. On sustiva+truvada.

Am doing what my doc says: being adherent etc - haven't missed a dose yet, but am pretty bushwacked! (Or "fatigued," whichever u prefer)! Was anemic, but am not anymore - iron tabs sorted out that hassle, so I reckon it's a lot to do with being a student! Before you laugh, I am a chemistry student and have a lot of classes. But I also do a fair bit of sport - swimming, surfing, aussie-rules footy... but I've found I can't keep this up now I'm pos.

So what I wondered was: should i tell the Uni? I have to say, I have some concerns about their reaction. But it does affect my work and my life!

Ta for everything u do mate - I've learnt so much from u already.

Liam

Response from Dr. Frascino

Hey Bushwhacked Liam,

Sorry to hear about your recent diagnosis, but I'm delighted you are adhering to both your doctor's recommendations and your medication regimen. Hopefully soon your viral load will be plummeting and your CD4s, on the rise. That, in and of itself, may recharge your batteries.

Bushwhackedness (or "fatigue," whichever you prefer, mate) in the setting of HIV disease is an incredibly common complaint of those of us who are virally enhanced. There are a wide variety of potential underlying causes of HIV-related fatigue, and in many cases there are multiple underlying conditions, all working in tandem to zap your zip. Review the common causes of HIV-related fatigue in the archives of this forum (anemia, hormonal imbalances, unrecognized infections, drug side effects/toxicities, depression, etc.) and discuss these with your HIV specialist. In your case, you have only recently been diagnosed HIV+ and started on HAART. This is a blow to the psyche and a period of adjustment to your new reality is to be expected. Psychological conditions depression, anxiety, stress, etc. can be associated with fatigue. Also, you report you have been started on Sustiva. Sustiva is well known to cause side effects, including sleep disturbance, vivid dreams, etc. It may be possible that Sustiva is preventing you from getting restful, adequate sleep. These and all the other potential causes of HIV-related fatigue should be reviewed with your HIV specialist.

Should you tell the Uni? Not necessarily. Your HIV specialist can help in this regard as well. He can write a nonspecific letter stating you are under his care for a "medical condition" and explaining any limitations based on need for medication, doctor's visits, side effects, etc. This may not even be necessary if you and your doctor utilize some collaborative detective work to identify the causes of your fatigue and then institute specific treatment of these underlying problems.

Finally, regarding "Bushwhacked," no one has been more Bushwhacked than all Americans having to put up with this incompetent, incoherent, bumbling nincompoop!

Stay well, Aussie Liam. I do understand the stress of your chemistry courses. I took those courses as well! I also understand swimming, surfing and Aussie-rules footy. (I've spent quite a bit of time in Oz doing that as well!), but I'm definitely better at biochemistry than the giant waves at Bondi Beach.

Stay well, Liam! Hope you're soon as energized as the EverReady Energizer Bunny.

Dr. Bob


Previous
At my ends
Next
General Question

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement